Evelyn Pringle October 11, 2006
After a request by the FDA, Bristol-Myers Squibb slapped a black box warning on the label of the blood thinning drug Coumadin (generic warfarin), to alert the public about a potentially fatal risk of bleeding.
The drug’s previous prescribing information noted the risk, but the warning was not highlighted by a black box.
Without giving any details, the company said the label was changed due to “surveillance of adverse events.”
According to Bristol’s earning’s report, sales of Coumadin in 2005 were $212 million.
The new black box says that the drug can cause “major” or “fatal bleeding” and is more likely to occur during the starting period or with a higher dose. Risk factors are listed as: high intensity of anticoagulation, age 65 or over, highly variable International Normalized Ratio (INR), history of gastrointestinal bleeding, hypertension, cerebrovascular disease, serious heart disease, anemia, malignancy, trauma, renal insufficiency, concomitant drugs, and long duration of warfarin therapy.
The black box also recommends that regular monitoring of INR should be performed on all patients; those at high risk of bleeding may benefit from more frequent INR monitoring, careful dose adjustment to desired INR, and a shorter duration of therapy; and patients should be instructed about prevention measures to minimize risk of bleeding and to report immediately to physicians signs and symptoms of bleeding.
Warfarin will also come with a new medication guide. Under FDA regulations, medication guides are to be provided with each prescription for drugs that the FDA determines carry a serious and significant public health concern. The FDA has posted the new label and medication guide on its web site.
Coumadin is used to reduce the risk of blood clots, but too much Coumadin in the blood can cause patients to bleed heavily from external or internal injuries. Blood thinners are commonly prescribed for patients who have had knee or hip replacement surgery, have a history of stroke, have mechanical heart valves, or have a heart condition called atrial fibrillation, according to the Blood Thinners.org web site.
Atrial fibrillation occurs when the upper chambers of the heart, the atria, do not beat uniformly. This can cause blood to pool and form a clot and the clot can then break off and travel to the brain and clog an artery and cause a stroke.
The SOS Rx coalition (Senior Outpatient Medication Safety), an organization that includes the National Consumers League, and more than 80 other public and private sector groups, has launched My Blood Thinners (www.mybloodthinner.org) as part of a public education campaign to help “the 4 million Americans taking blood thinners.”
The downside to blood thinners, the organization says, is that they are difficult to manage and have a narrow margin for safe use. Taking too much can cause heavy bleeding, but not taking enough may allow blood clots to form.
The drugs work by blocking the effects of Vitamin K-dependent clotting factors in the blood. A patient’s dose is regulated based on blood test results, which are reported as an INR and should fall in the range between 2 and 3; “anything under 2 can mean that the blood is “too thick” and clots could form, whereas anything over 3 can mean that the blood is “too thin,” which could cause serious bleeding,” according My Blood web site.
“Blood thinners are second only to chemotherapy drugs in having the highest risk of serious treatment-related complications,” the site states. “Some common potential side effects are nosebleeds, bleeding in the gums, unusual bleeding while shaving, and easy bruising.”
Warfarin is one of the drugs with the most reported adverse events. The FDA cites research showing warfarin alone accounts for 15% of severe drug side effects and that for every 100 patients on the drug, there are between one and seven major bleeding events.
Many other serious health problems are associated with Coumadin. According to a January 24, 2006 study at Washington University School of Medicine in St Louis, elderly patients taking warfarin, are at an increased risk for osteoporosis-linked bone fractures.
Vitamin K interacts with osteocalcina protein, which is vital for bone formation, and the study found that warfarin’s interference with Vitamin K can affect bone strength and bones can become so weakened that even minor trauma can cause breakage.
The study reviewed Medicare records for about 15,000 patients with an average age of 80, to identify fractures related to osteoporosis and found that patients who used Coumadin for a year or more had a 25% increase in fractures compared to patients not using the drug. The study included an almost equal number of men and women and the results showed that men had a 63% higher incidence of fracture.
More than half of the patients suffered hip fractures, and the other fractures involved the wrist and spine. Fractures can cause a loss of mobility and death and close to 40% of patients in the study who suffered hip fractures died with 30 days of the event.
Another serious side effect listed by Bristol-Meyer in the Coumadin package insert is death of skin tissue that can cause clots to form and block blood flow to other areas of the body. The company says medical care should be sought immediately for this condition to prevent death or amputation of the affected body part.
According to Drugs.com, warfarin can cause birth defects and an effective form of birth control should be used to avoid pregnancy during treatment with the drug
If a lumbar puncture (spinal tap) or any type of surgery is necessary, the Drugs site advises that patients may need to temporarily stop using warfarin and patients should make sure that the surgeon knows the patient is taking the drug far enough ahead of time.
The web site also recommends carrying an ID card or wearing a medical alert bracelet to notify medical professionals about their use of warfarin in case of emergency.
Warfarin also interacts with many other drugs and these interactions can be fatal. Drug.com instructs patients to tell their doctors about all prescription and over-the-counter products used, including vitamins, minerals, herbal products, and drugs prescribed by other doctors.
A recent survey conducted by the National Consumers League reveals that doctors and other health care providers need to do a better job at making sure that patients understand the rules that apply to patients taking blood thinning drugs.
According to the NCL survey, 21% of the patients on blood thinners said doctors failed to instruct them about special dietary considerations; 19% said their doctor did not explain possible interactions with other drugs and dietary supplements; 17% of the patients said they were not told about possible side effects; and 15% of the patients were not told what symptoms to watch for and when to seek further medical care.
In addition, although 93% of the patients reported experiencing some kind of adverse reaction such as bruising, bleeding, and dizziness, the survey found that 51% of patients said they had done nothing to alter their behavior and more than a third of the patients, or 37%, did not even inform their doctor.
The FDA says less than half of warfarin users maintain the correct level of blood thinners most of the time. Yet the NCL survey found that less than a third of patients got reminders from their doctors to have their medication level regularly tested, or knew whether the tests conducted indicated that the dose needed adjusting.
“The results are disturbing,” said Linda Golodner, NCL President. “Consumers who take blood thinners without direct involvement from health care providers are walking a thin line between positive benefits and life-threatening health risks.”
“This new research should serve as a clarion call for patients to make sure they get the care and answers they need from their health care providers,” she notes. “This includes doctors, nurses, pharmacists, and all other people who care for and treat patients on blood thinners.”
Patients are beginning to hold doctors accountable for their lack of attention to the serious risks involved in providing medical care to patients on Coumadin. On July 26, 2006, an Oregon lawsuit was settled that involved claims that included a medication error and malpractice. The plaintiff was placed on Coumadin due to a rare clotting factor in her blood and the lawsuit alleged that the defendant-doctor erred by taking her off the drug which led to a permanently disabling stroke on April 29, 2005.
The amount is confidential but the settlement agreement provides for a combination of cash and lifetime monthly payments. The women survived the stroke, but she cannot talk, walk, feed herself or even swallow. She is bedridden and requires 24 hour care.
In November 2006, researchers funded by the FDA will begin enrolling 800 patients for a study to see if gene testing can help establish the right dosage for warfarin in the first month of therapy to lessen the number of side effects.
However, according to the Associated Press, the dangers are not eliminated by establishing the correct initial dose because, “simple lifestyle changes – stress, travel, or use of a host of other medicines, vitamins, herbs or foods – can affect how the body processes warfarin, causing blood to suddenly become either too thin or not thin enough.”
In May 2006, recruitment began for volunteers to test what is hoped be a safe alternative to Coumadin for people with atrial fibrillation. The St Louis University is taking part in the study which looks to enroll 15,000 patients at 400 medical centers worldwide.